Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 233, NWS Goodland, KS

August 1, 2001Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2001, 4:09 PM MDT for Wallace County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2001, 4:09 PM MDT (22:09 UTC)
Expired
Aug 1, 2001, 5:15 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 012209
SVRGLD

KSC199-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 515 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF WESKAN...OR ABOUT 18 MILES
  SOUTHWEST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN AT 425 PM MDT
  SHARON SPRINGS AT 455 PM MDT
  WALLACE AT 515 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

$$

LAT...LON 3910 10203 3870 10202 3873 10151 3909 10151

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:17 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 1, 12:17 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT WED AUG 1 2001

MAIN QUESTION THIS PACKAGE IS POPS FOR TONIGHT.

LATEST WATER VAPOR IMAGERY SHOWS UPPER RIDGE RETROGRADING BACK TO
THE WEST AND CUTTING OFF DEEP MOISTURE AND BULK OF DYNAMICS FROM FA.
SHORT WAVE MOVING ACROSS CENTRAL NEW MEXICO ATTM IS PROGGED BY 12Z
ETA TO IMPACT NE CO LATE TONIGHT...BUT INSTABILITY WILL BE ALREADY
LESSENING AS EVENING COOLS.

COOL FRONT IS MOVING SLOWLY THROUGH FA ATTM AND MAY BE AVAILABLE TO
PROVIDE A FOCUS FOR ANY CONVECTION THIS AFTERNOON AND TONIGHT. 15Z
RUC SUGGESTS THAT SOME CONVECTION MAY DEVELOP BEHIND FRONT THIS
AFTERNOON PRIOR TO ONSET OF DYNAMIC LIFT LATE TONIGHT...WHILE 12Z
AVN AND ETA SUGGEST THAT CAP WILL REMAIN IN PLACE AND THERE WONT BE
A CHANCE OF TSTMS UNTIL LATER TONIGHT AS DYNAMICS MOVES ACROSS.

EITHER WAY...POPS WILL NEED TO BE LOWERED FROM PREVIOUS PACKAGE FOR
TONIGHT. WILL GO WITH CHANCE POPS ALONG NORTH AND WEST AS BEST
DYNAMICS WILL IMPACT THOSE ZONES LATE TONIGHT. THE NORTHEAST ZONES
ALSO HAVE THE BEST CHANCES OF PRECIP PROPAGATING SOUTHWEST ALONG
COOL FRONT FROM CONVECTION EXPECTED FURTHER NORTHEAST. SLIGHT CHANCE
POPS WILL BE WARRANTED CENTRAL WITH BOUNDARY IN PLACE...AND WILL GO
ISOLATED IN FAR SOUTH WHERE THERE IS STILL A SMALL CHANCE THAT
OUTFLOW FROM STORMS FURTHER NORTH COULD GET THINGS STARTED.

FRONT IS PROGGED TO LIFT BACK TOWARD THE NORTH TONIGHT AS 500 MB
RIDGE BUILDS INTO FA. WITH 500 MB HEIGHTS PROGGED TO REMAIN QUITE
HIGH AND ANY COOL AIR AT MID LEVELS CUT OFF WELL TO NORTH...WILL GO
DRY THROUGH EXTENDED.  THERE IS A POSSIBILITY OF A BACKDOOR FRONT
INTO FA LATE AIN EXTENDED...BUT HARD TO JUDGE OR TIME AT THIS POINT
SO WILL LEAVE PRECIP OUT.

TEMPS SHOULD REMAIN ABOVE AVERAGE THROUGH PERIOD GIVEN STRENGTH OF
RIDGE AND 850 TEMPS ABOVE NORMAL.

.GLD...NONE.

BARKER

In the hours before

Special weather statement, Aug 1, 10:31 AM MDT, 5 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT WED AUG 1 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER SOUTHWEST NEBRASKA...EASTERN COLORADO AND NORTHWEST KANSAS
MAINLY NORTH OF INTERSTATE 70.

A COOL FRONT WILL MOVE SLOWLY SOUTHWARD INTO THE TRI STATE REGION
BEFORE BECOMING STATIONARY TONIGHT. THE FRONTAL BOUNDARY ALONG WITH
DAYTIME HEATING AND LOW LEVEL MOISTURE WILL SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME SEVERE BY
LATE AFTERNOON AND EVENING WITH THE GREATEST THREAT BEING LARGE
HAIL AND DAMAGING WINDS. IN ADDITION VERY HEAVY RAINFALL FROM A FEW
SLOW MOVING STORMS MAY RESULT IN ISOLATED FLASH FLOODING.

ANY STORMS THAT DO DEVELOP WILL BE MAINLY NORTH OF INTERSTATE 70
WITH THE GREATEST THREAT FOR STORMS TO BECOME SEVERE GENERALLY NORTH
OF A NORTON TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO LINE.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:31 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
Aug 1, 5:14 PM MDTSevere Thunderstorm WarningGLDWallace61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.